My legs have turned bright red. The feet and ankles periodically have very mild swelling. I have not been in the sun, have not been bitten by anything, have not been exposed to any new creams, plants or materials, etc. I just saw the doctor 2 weeks ago and my blood panel is fine, including glucose and cholesterol. I do not have fever or a diagnosed disease like diabetes or heart failure, etc. I am a 68 yr old female, weigh 142 lbs am 5' 3.5". I have stopped taking inhaled steroids for asthma five weeks ago. I do have some exogenous Cushing symptoms: small buffalo hump, weight gain around the base of neck and collar bone, slight facial breakout, light facial hair growth, but Am and Pm cortisol levels are normal. Asthma was determined to be caused by GERD which is now controlled by 60mg Dexilant daily. I do not take any other medications. Blood pressure, pulse normal. Any ideas what could have caused the red legs? Sometimes there is a mils stinging like you get from a mild sunburn. I do not have varicose veins, the legs are not tender to the touch. There are no bumps or raised areas, no oozing, scabs or sores. The skins is not overly hot to the touch nor or is it cold.
Person's Gender: Female
Person's Age: 68
oatmeal bath, elevating the legs, mineral salt bath, baby moisturizer, nothing changes the color.
Greetings.Apart from Dexilant what are your present medications?Since when is the redness of legs?Do you have pain in calf / legs during walking?Are you smoker or use tobacco in any form?Dr. Arun
NO OTHER medications. Do not smoke or use any tobacco and never have. No drug use, occasional glass of wine or a drink 1 or 2 x a month. No pain in legs when pressing or rubbing. No pain when walking at any speed. No pain in legs period!
Hello Merry,The redness of skin, with no other signs like pain or tenderness is likely due to hypersensitivity. Medications are the most common cause and Dexilant is known to cause leukocytoclastic vasculitis. Please see the adverse effect section of this authentic resource;http://reference.medscape.com/drug/dexilant-kapidex-dexlansoprazole-345043#4The adverse effect of any medication may appear any time during course of treatment and may not present initially. With the excellent history provided by you; venous, lymphatic and arterial causes can be ruled out. So this is dermatological manifestation likely due to the medication. A vitamin C deficiency occasionally may present like it but it does not confines only to the leg. Please feel free for your follow up questions.
I would be happy to assist you further, if you need any more information.
Looking at various pictures of leukocytoclastic vasculitis my legs do not have big spots with white areas, but are an even red like a sunburn. Along the shine bone it appears whiter and there is an area behind my knees that seems a normal color. Could it present as more of an even color as I describe? If it is leukocytoclastic Vasculitiswhat should I do? Will it clear up if I stop taking the Dexilant? Would it be likely to continue if I took a lower dose? Will it get worse if I continue taking Dexilant? Should I see a dermatologist? Or a vascular doctor? Or some other specialist?
Merry,The specialist to consult would be dermatologist. Leukocytoclastic vasculitis can be uniform and affect the whole leg and may not have patchy distribution (there are wide variation in different individuals). It would resolve spontaneously after stopping Dexilant. Decreasing the dose of Dexilant is not likely to help. It may worsen with the continuation of it. The dermatologist may take a tiny piece of skin to see under the microscope for confirmation of the diagnosis.It is privilege assisting you.Dr. Arun
Thank you!! This makes sense to me and I appreciate your help!
You are most welcome, Merry.Good luck.
MBBS, MS (General Surgery), Fellowship in Sports Medicine